Adolescent Presents With Altered Mental Status and Elevated Anion Gap After Suicide Attempt by Ethylene Glycol Ingestion
Jessica C Schoen1, Meghan R Cain, Jeffrey A Robinson
1From the *Department of Emergency Medicine, †Department of Pediatric and Adolescent Medicine, ‡Division of Pediatric Critical Care Medicine, §Division of Pediatric Emergency Medicine; Mayo Clinic, Rochester, MN.
Abstract:
We report the case of a 16-year-old healthy adolescent male who presented to the local emergency department with altered mental status. En route to a tertiary care facility, he began to decompensate and was found to be markedly acidotic. Further investigation revealed an elevated anion gap, and physical examination showed only abdominal pain and decreased level of consciousness. A broad differential diagnosis was considered at the time of the patient's presentation at the tertiary care center including ingestion of a volatile alcohol, sepsis, and an abdominal catastrophe. Although fomepizole and emergent dialysis were being initiated, laboratory tests confirmed ethylene glycol poisoning. This case demonstrates the importance of early recognition of potential ingestions in patients with altered mental status and supportive laboratory findings.
Related Concept Videos
Prevention of Further Absorption of Poison
Anticholinesterase Agents: Poisoning and Treatment
Irreversible agents form a strong bond with the cholinesterase enzyme, making it inactive. The breakdown of the phosphorylated enzyme is slower than the...
Toxidromes: Clinical Features
Diabetic Ketoacidosis l: Introduction
Diabetic Ketoacidosis ll: Pathophysiology
Hepatic Encephalopathy


